Graphs and Combinatorics

, Volume 12, Issue 2, pp 97–137 | Cite as

Optimal pairs of incomparable clouds in multisets

  • Rudolf Ahlswede
  • Levon H. Khachatrian


We consider the partially ordered set ([k] n , ≤), which is defined asn-th product of the chain [k] = {0, 1, 2,...,k − 1}, and study pairs (A, B) of incomparable sets A, B ⊂ [k] n , that is, ab, ab for all aA, bB or (in short notation)
We are concerned with the growth of the functionsf n : {0, 1,...,k n } → {0, 1,...,k n },n ∈ ℕ, defined byf n (α) = max {|B|: A, B ⊂ [k] n with |A| = α and
} and a characterisation of pairs (A, B), which assume this bound.

In the previously studied casek = 2 our results are considerably sharper than earlier results by Seymour, Hilton, Ahlswede and Zhang.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ahlswede, R., Zhang, Z.: On cloud-antichains and related configurations. Discrete Math.85, 225–245 (1990)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Seymour, P.: On incomparable families of sets. Mathematica20, 208–209 (1973)MATHMathSciNetGoogle Scholar
  3. 3.
    Kleitman, D.J.: Families on non-disjoint subsets. J. Comb. Theory1, 153–155 (1966)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Hilton, A.J.: A theorem on finite sets. Quart. J. Math. Oxford (2),27, 33–36 (1976)CrossRefMATHGoogle Scholar
  5. 5.
    Daykin, D.E., Kleitman, D.J., West, D.B.: The number of meets between two subsets of a lattice. J. Comb. Theory, Ser. A26, 135–156 (1979)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Ahlswede, R., Daykin, D.E.: An inequality for the weights of two families of sets, their unions and intersections. Z. Wahrscheinlichkeitstheorie u. verw. Geb.43, 183–185 (1978)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Ahlswede, R., Zhang, Z.: A new direction in extremal theory. J. Comb. Inf. & Syst. Sc. (to be published)Google Scholar
  8. 8.
    Ahlswede, R., Khachatrian, L.H.: The maximal length of cloud-antichains. SFB 343, Preprint 91–116, Discrete Math.131, 9–15 (1994)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Ahlswede, R., Khachatrian, L.H.: Sharp bounds for cloud-antichains of length two, SFB 343, Preprint 92-012Google Scholar
  10. 10.
    Ahlswede, R., Khachatrian, L.H.: Towards equality characterisation in correlation inequalities, SFB 343 Preprint. the Europ. J. Comb. (to be published)Google Scholar

Copyright information

© Springer-Verlag 1996

Authors and Affiliations

  • Rudolf Ahlswede
    • 1
  • Levon H. Khachatrian
    • 2
  1. 1.Fakultät für MathematikUniversität BielefeldBielefeldGermany
  2. 2.Institute of Problems of Information and AutomationArmenian Academy of SciencesVisitingRep. of Armenia

Personalised recommendations